Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Quad Cities, IA

May 13, 2022Warren County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 13, 2022, 5:43 PM CDT for Warren County, Illinois. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2022, 5:43 PM CDT (22:43 UTC)
Expired
May 13, 2022, 6:56 PM CDT
In force
73 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:00 PM CDTFLASH FLOODMonmouth, ILSEVERAL CITY STREETS IN MONMOUTH FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

729 
WGUS53 KDVN 132243
FFWDVN
ILC187-140445-
/O.NEW.KDVN.FF.W.0005.220513T2243Z-220514T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
543 PM CDT Fri May 13 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Warren County in west central Illinois...

* Until 1145 PM CDT Friday.

* At 543 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monmouth, Roseville, Larchland, Warren County Fairgrounds, 
  Ponemah, Ormonde, Swan Creek, Youngstown and Monmouth Municipal 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4095 9071 4095 9058 4063 9056 4063 9065
      4063 9067 4063 9074 4063 9076 4066 9076

FLASH FLOOD...RADAR INDICATED

$$

McClure
3 follow-up statements
700 
WGUS73 KDVN 132325
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
625 PM CDT Fri May 13 2022

ILC187-140445-
/O.CON.KDVN.FF.W.0005.000000T0000Z-220514T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren IL-
625 PM CDT Fri May 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR SOUTHWESTERN WARREN COUNTY...

At 625 PM CDT, Emergency management reported several city streets 
flooded in Monmouth around 6 PM. Radar estimates between 1 and 3 
inches of rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monmouth, Roseville, Larchland, Warren County Fairgrounds, 
  Ponemah, Ormonde, Swan Creek, Youngstown and Monmouth Municipal 
  Airport.

Cedar Creek and Town Branch Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4095 9071 4095 9058 4063 9056 4063 9065
      4063 9067 4063 9074 4063 9076 4066 9076

FLASH FLOOD...OBSERVED

$$

McClure
446 
WGUS73 KDVN 132335
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
635 PM CDT Fri May 13 2022

ILC187-140445-
/O.CON.KDVN.FF.W.0005.000000T0000Z-220514T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren IL-
635 PM CDT Fri May 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR SOUTHWESTERN WARREN COUNTY...

At 635 PM CDT, Doppler radar and automated rain gauges indicate 
between 2 and 4 inches of rain have fallen, around Monmouth and 
Roseville. Storms have moved out of the warned area, with little 
additional rainfall expected. Flood waters will be slow to recede, 
so remain alert if traveling. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monmouth, Roseville, Larchland, Warren County Fairgrounds, 
  Ponemah, Ormonde, Swan Creek, Youngstown and Monmouth Municipal 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4095 9071 4095 9058 4063 9056 4063 9065
      4063 9067 4063 9074 4063 9076 4066 9076

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

McClure
202 
WGUS73 KDVN 132356
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
656 PM CDT Fri May 13 2022

ILC187-140006-
/O.CAN.KDVN.FF.W.0005.000000T0000Z-220514T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren IL-
656 PM CDT Fri May 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN WARREN COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4095 9071 4095 9058 4063 9056 4063 9065
      4063 9067 4063 9074 4063 9076 4066 9076

$$

McClure

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:15 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 13, 3:15 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
315 PM CDT Fri May 13 2022

.SYNOPSIS...
Issued at 307 PM CDT Fri May 13 2022

18z data has a pre-frontal trof running from southern Wisconsin into
central Missouri. The main cold front ran from northwest Wisconsin
back toward the KMKC area. Dew points either side of the pre-frontal
trof were in the 60s with 40s and 50s behind the cold front.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 307 PM CDT Fri May 13 2022

Special mid-day sounding showed a small cap still in place. Diurnal
convection is firing along the agitated cumulus line east of the
Mississippi. Satellite is showing some diurnal cumulus trying to
develop along the Mississippi but it remains very weak.

Based on satellite and radar trends convection should continue to
quickly develop east of the Mississippi late this afternoon and
push east this evening as the cold front sweeps through the area.

Although it cannot be fully ruled out, an isolated severe storm
could occur. If a severe storm does occur the primary risk would
be damaging winds with a secondary risk of large hail.

Late tonight and into Saturday dry and much less humid conditions
will be seen across the area. Temperatures Saturday will be above
normal.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 307 PM CDT Fri May 13 2022

Key Messages:

1.  Pops and cooler temps expected Sunday.
2.  Cooler temps into next week with ripples in the flow leading to
pop chances.
3.  Temperatures will rebound through the week.

Discussion:

A cold front will move through the area on Sunday as a wave rotating
around an upper level low in eastern Canada. This will lead to some
showers and even storms on Sunday. Into Monday, NW flow will help to
usher in cooler temps and quiet weather to start next week. This
flow becomes zonal and brings chances for weak waves and pops to the
area.  Current blend has low pops for a few days, it appears that
only one event with a 6 to 12 hour duration of pops looks possible.
Ridging returns to the area and warms temps into the upper 70s to
80s late next week.

Sunday, the cold front pushes through the area during the day. Some
post frontal pops are possible Sunday with the better pops south of
the area.  Cloudy skies with highs in the 70s and some pops look
possibly. While some thunder is possible, thinking that rain showers
will most likely occur.  This boundary stalls across the area for
Sunday into Monday before a stronger push of cold air moves into the
area. Tuesday, temps in the upper 60s to 70s are expected with
chances of pops later in the evening and overnight associated with a
wave and warm front across the northern CWA.  With progressive wave
and the boundary pushing south Wednesday, expect just showers and
some storms with no real chance for severe or flash flooding.

With the change in the pattern late week, a warm front is expected
to move north bringing with it warmer temperatures and chances for
warm frontal convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1238 PM CDT Fri May 13 2022

Cold front moving into eastern Iowa will be the focus for rapid
TSRA development 21z/13 to 00z/14. Isolated storms to rapidly grow
upscale into a line along the Mississippi river and move east
across northern Illinois. Outside of storms VFR conditions will be
seen with MVFR/IFR conditions in storms. After 06z/14 VFR
conditions are expected but some MVFR conditions are possible
along and east of the Mississippi due to fog forming over wet
ground.

&&

.CLIMATE...
ISSUED AT 307 PM CDT Fri May 13 2022

Record Highs for May 13...

Moline.........91 in 1915   already broken
Cedar Rapids...91 in 1900
Dubuque........90 in 1940
Burlington.....94 in 1915

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...08
CLIMATE...08
Hazardous weather outlook, May 13, 3:11 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 AM CDT Fri May 13 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across far eastern Iowa, northwest
Illinois, and far northeast Missouri late this afternoon and
evening. The most likely timing for storms is between 3 PM and 9 PM.
The primary threats are damaging winds and large hail. There is also
a marginal risk for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Storm Prediction Center has a Marginal or level 1 risk of
severe storms across eastern Iowa, northwest Illinois, and far
northeast Missouri late Saturday morning and into the afternoon.
The main threats will be damaging winds.

There is also a chance of thunderstorms Saturday night into
Sunday. The primary threat is lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

PS/DC

In the hours before

Local storm report, May 13, 4:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          2 N GOOD HOPE           40.58N 90.68W
05/13/2022                   MCDONOUGH          IL   STORM CHASER

            LANDSPOUT NEARLY STATIONARY IN A FIELD. DUST
            AT THE GROUND.

&&

HAASE
Special weather statement, May 13, 5:03 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
503 PM CDT Fri May 13 2022

ILZ016-132230-
Henry IL-
503 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Henry
County through 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 9 miles west of Cambridge, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Andover around 510 PM CDT.

Other locations in the path of this storm include Cambridge.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 10 and 16.
 Interstate 74 in Illinois between mile markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 9043 4143 9042 4149 9021 4124 9018
TIME...MOT...LOC 2203Z 245DEG 16KT 4135 9037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, May 13, 5:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          1 S MONMOUTH            40.90N 90.64W
05/13/2022                   WARREN             IL   EMERGENCY MNGR

            LANDSPOUT.

&&

HAASE
Local storm report, May 13, 5:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             ORION                   41.35N 90.37W
05/13/2022  M0.50 INCH       HENRY              IL   TRAINED SPOTTER

&&

HAASE
Special weather statement, May 13, 5:19 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
519 PM CDT Fri May 13 2022

ILZ035-132300-
McDonough IL-
519 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northern McDonough
County through 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colchester, or near Macomb, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Macomb and Western Illinois University around 530 PM CDT.

Other locations in the path of this storm include Sciota and Good
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4043 9084 4063 9073 4063 9062 4058 9048
      4039 9072
TIME...MOT...LOC 2219Z 205DEG 16KT 4046 9074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, May 13, 5:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     SWAN CREEK              40.67N 90.66W
05/13/2022  E60 MPH          WARREN             IL   TRAINED SPOTTER

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:27 PM CDTSpecial Weather StatementDVNMercer33 min
May 13, 4:30 PM CDTSpecial Weather StatementDVNMcDonough, Warren30 min
May 13, 4:34 PM CDTSevere Thunderstorm WarningDVNMercer, Warren41 min
May 13, 4:36 PM CDTSevere Thunderstorm WarningDVNMercer, Warren24 min
May 13, 4:40 PM CDTSevere Thunderstorm WarningDVNWarren50 min
May 13, 4:44 PM CDTSpecial Weather StatementDVNRock Island31 min
May 13, 4:50 PM CDTTornado Warning Tornado observedDVNMcDonough, Warren25 min
May 13, 4:54 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island19 min
May 13, 5:00 PM CDTSevere Thunderstorm WarningDVNWarren30 min
May 13, 5:03 PM CDTSpecial Weather StatementDVNHenry27 min
May 13, 5:09 PM CDTTornado Warning Tornado observedDVNWarren27 min
May 13, 5:19 PM CDTSpecial Weather StatementDVNMcDonough41 min
May 13, 5:26 PM CDTSevere Thunderstorm WarningDVNHenry49 min
May 13, 5:29 PM CDTSevere Thunderstorm WarningDVNWarren46 min
May 13, 5:40 PM CDTSevere Thunderstorm WarningDVNMcDonough50 min
May 13, 5:41 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside49 min
May 13, 6:28 PM CDTSpecial Weather StatementDVNWhiteside32 min
May 13, 6:42 PM CDTSevere Thunderstorm WarningDVNStephenson28 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.